Volume 3, issue 2 (2003)

Download this article
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The compression theorem III: applications

Colin Rourke and Brian Sanderson

Algebraic & Geometric Topology 3 (2003) 857–872

arXiv: math.GT/0301356

Abstract

This is the third of three papers about the Compression Theorem: if Mm is embedded in Qq × with a normal vector field and if q m 1, then the given vector field can be straightened (ie, made parallel to the given direction) by an isotopy of M and normal field in Q × .

The theorem can be deduced from Gromov’s theorem on directed embeddings [Partial differential relations, Springer–Verlag (1986); 2.4.5 C’] and the first two parts gave proofs. Here we are concerned with applications.

We give short new (and constructive) proofs for immersion theory and for the loops–suspension theorem of James et al and a new approach to classifying embeddings of manifolds in codimension one or more, which leads to theoretical solutions.

We also consider the general problem of controlling the singularities of a smooth projection up to C0–small isotopy and give a theoretical solution in the codimension 1 case.

Keywords
compression, embedding, isotopy, immersion, singularities, vector field, loops–suspension, knot, configuration space
Mathematical Subject Classification 2000
Primary: 57R25, 57R27, 57R40, 57R42, 57R52
Secondary: 57R20, 57R45, 55P35, 55P40, 55P47
References
Forward citations
Publication
Received: 31 January 2003
Revised: 16 September 2003
Accepted: 24 September 2003
Published: 25 September 2003
Authors
Colin Rourke
Mathematics Institute
University of Warwick
Coventry CV4 7AL
UK
http://www.maths.warwick.ac.uk/~cpr/
Brian Sanderson
Mathematics Institute
University of Warwick
Coventry CV4 7AL
UK
http://www.maths.warwick.ac.uk/~bjs/